Oklahoma, 2009

Damaging Wind in Oklahoma, June 16, 2009

June 16, 2009 · NWS TSA · 1 event in 1 county or zone

An isolated severe thunderstorm occurred over Nowata County in northeast Oklahoma during the early morning hours of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An isolated severe thunderstorm occurred over Nowata County in northeast Oklahoma during the early morning hours of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 16, 3:06 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 16, 3:06 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
406 AM CDT TUE JUN 16 2009

.DISCUSSION...
HOT AND MAINLY DRY WEATHER WILL BE THE RULE THROUGHOUT THE SEVEN
DAY FORECAST PERIOD. WARM FRONT HAS LIFTED NORTH OF THE AREA WHICH
HAS KEPT THE MAIN FOCUS FOR CONVECTION TO THE NORTH AS WELL. WE
ARE STARTING TO SEE SOME DEVELOPMENT ON THE SOUTH END OF THE
COMPLEX IN SOUTHEAST KANSAS SO WILL GO WITH LOW POPS THIS MORNING
FOR PARTS OF FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ANY
REDEVELOPMENT THIS AFTERNOON AND EVENING SHOULD REMAIN TO OUR
NORTH AND NORTHEAST.

A WEAK COLD FRONT IS STILL SLATED TO MOVE ACROSS THE AREA FRIDAY
AND FRIDAY NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY
ACCOMPANY THIS FRONT AS IT PROGRESSES ACROSS THE AREA. ONLY VERY
MINOR COOLING IS EXPECTED FOLLOWING THE FRONTAL PASSAGE.

THE UPPER RIDGE IS STILL FORECAST TO RETROGRADE TO THE ROCKIES BY
NEXT WEEK WHICH IS CLIMATOLOGICALLY A VERY HOT PATTERN FOR US.
HIGHS IN THE MID TO UPPER 90S WITH LOWS IN THE MID TO UPPER 70S
WILL BE COMMON BY THE END OF THE FORECAST PERIOD AND FOR SEVERAL
DAYS BEYOND THE WAY IT APPEARS AT THIS TIME. CANNOT RULE OUT 100
DEGREES IN SOME PLACES SOMETIME NEXT WEEK BUT SINCE THE MOST
RECENT 100 DAY IN JUNE IN TULSA WAS IN 1994...IT IS DIFFICULT TO
FORECAST READINGS THAT WARM THIS FAR EAST THIS EARLY IN THE
SEASON.

DID NOT STRAY FAR FROM GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   97  77  98  78 /  10  10  10  10
FSM   95  74  96  74 /  10  10  10  10
MLC   94  74  95  76 /  10  10  10  10
BVO   97  73  98  74 /  20  10  10  10
FYV   91  72  92  72 /  10  10  10  10
BYV   91  72  92  72 /  20  10  10  10
MKO   95  73  96  74 /  10  10  10  10
MIO   92  74  94  75 /  20  10  10  10
F10   95  74  96  75 /  10  10  10  10
HHW   94  74  95  74 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.

&&

SHORT TERM...06
LONG TERM....05

PLATE
Hazardous weather outlook, Jun 16, 3:59 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
459 AM CDT TUE JUN 16 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
459 AM CDT TUE JUN 16 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DANGEROUS HEAT.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA.
        ONSET...EARLY AFTERNOON.

DISCUSSION...
ONGOING THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS MORNING
ACROSS NORTHEAST OKLAHOMA AND LIKELY INTO NORTHWEST ARKANSAS. WITH
VERY MOIST AND UNSTABLE CONDITIONS ACROSS THIS AREA... STORMS WILL
HAVE THE POSSIBILITY OF ATTAINING SEVERE LIMITS. LARGE HAIL WILL
BE THE PRIMARY THREAT WITH THESE STORMS. THIS ACTIVITY IS
EXPECTED TO DIMINISH LATER THIS MORNING.

HOT AND HUMID CONDITIONS WILL PREVAIL THE REST OF THE DAY. HEAT
INDEX VALUES WILL REACH OVER 100 IN PORTIONS OF NORTHEAST
OKLAHOMA... PARTICULARLY ALONG THE HIGHWAY 75 CORRIDOR FROM TULSA
NORTHWARD.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...DANGEROUS HEAT POTENTIAL.
THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
WITH A STRONG RIDGE OF HIGH PRESSURE BUILDING ACROSS THE SOUTHERN
PLAINS... HOT AND HUMID CONDITIONS WILL PERSIST DURING THE WEEK.
HEAT INDEX VALUES PUSHING ABOVE 100 WILL BE COMMON THROUGHOUT MUCH
OF THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION. $$

In the hours before

Special weather statement, Jun 16, 3:33 AM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
433 AM CDT TUE JUN 16 2009

OKZ054>056-161000-
NOWATA OK-OSAGE OK-WASHINGTON OK-
433 AM CDT TUE JUN 16 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN NOWATA...WASHINGTON AND CENTRAL OSAGE

AT 433 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTHWEST OF PEARSONIA...MOVING EAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3662 9569 3646 9650 3678 9664 3700 9587
TIME...MOT...LOC 0933Z 256DEG 28KT 3670 9652
Special weather statement, Jun 16, 4:04 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
504 AM CDT TUE JUN 16 2009

OKZ054-161030-
OSAGE OK-
504 AM CDT TUE JUN 16 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 505 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SHIDLER...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...SHIDLER...WEBB CITY...PEARSONIA AND FORAKER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3700 9629 3680 9621 3669 9672 3685 9675
TIME...MOT...LOC 1005Z 253DEG 34KT 3679 9667
Special weather statement, Jun 16, 5:09 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
609 AM CDT TUE JUN 16 2009

OKZ057-058-062-063-161145-
CRAIG OK-DELAWARE OK-MAYES OK-OTTAWA OK-
609 AM CDT TUE JUN 16 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 645 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN DELAWARE...SOUTHEASTERN CRAIG...SOUTHERN OTTAWA AND
     NORTHEASTERN MAYES

AT 610 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHEAST OF VINITA...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...CLEORA...GROVE...BERNICE...
AFTON...FAIRLAND...WYANDOTTE...OTTAWA...PEORIA...VINITA AND KETCHUM.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3658 9462 3649 9516 3666 9523 3695 9462
TIME...MOT...LOC 1110Z 252DEG 39KT 3661 9507
Special weather statement, Jun 16, 5:24 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
624 AM CDT TUE JUN 16 2009

OKZ061-062-161200-
MAYES OK-ROGERS OK-
624 AM CDT TUE JUN 16 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN ROGERS AND NORTHWESTERN MAYES

AT 625 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHWEST OF OOLOGAH...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...FOYIL...OOLOGAH...BUSHYHEAD
AND CHELSEA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3636 9533 3633 9580 3640 9581 3643 9579
      3643 9581 3648 9582 3660 9540
TIME...MOT...LOC 1125Z 258DEG 32KT 3640 9576

The radar

The Tulsa radar (KINX), 59 km away, was scanning. The volume nearest the first event began at 11:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nowata

When
June 16, 5:28 AM CST
Where
Nowata County, 10 mi E of Nowata
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.700, -95.450

Thunderstorm winds estimated at 60 miles an hour blew down a large tree limb.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183621.